Answer:

Black pepper extract (trademarked as Bioperine®), which contains a compound called piperine, is sometimes added to turmeric or curcumin supplements to increase bioavailability. There does not appear to be any evidence that it causes constipation, or has other adverse effects, when taken in typical doses -- although there is a potential concern about taking piperine with certain medications. For more details, plus information about other bioavailability enhancers added to turmeric and curcumin, and our tests and comparisons products, see the Turmeric and Curcumin Supplements Review >>

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

5 Comments

Join the conversation

Togen6926
September 7, 2015

I have not tried this product but pepper in general for me has given me digestive upset that has ranged from bloat, IBS or diarrhea depending on the quantity.

Anne Foster6925
September 6, 2015

I take Zyflamend daily and also have gallstones but experience no symptoms although I have read I should avoid turmeric and curcumin. I have also taken just a turmeric supplement and also not had gallbladder symptoms. I'm just taking the recommended doses or less; perhaps that's why.

Carolyn E.6921
September 6, 2015

Curcumin often causes diarrhea, more so with black pepper. If you have liver disease or bile duct sclerosis, it will definitely exacerbate diarrhea. If you take Actigall or ursodiol, you should not take curcumin!

ConsumerLab.com
September 10, 2015

Hi Carolyn - Turmeric should be avoided by people with gallstones or gallbladder disease, as noted in the "Cautions" section of the Turmeric and Curcumin Supplements Review: https://www.consumerlab.com/reviews/_/turmeric/#cautions

Elias6916
September 6, 2015

I do not know about "research" but common sense tell me that a hot-spicy herb (like black pepper) is likely to "dry" intestines and, as a result, contribute to constipation. Turmeric, being a bitter, should theoretically mitigate this side effect by increasing peristalsis. Then again, this is "theory." In real life, I would try to add other supplements to moisten stool, increase bulk, and promote peristalsis.

SUBBIAH11329
October 9, 2016

On my personal experience I wish to add that when I was taking curcumin formulation with peperine, (Biopeperine), I faced severe constipation. When I stopped, I felt all right. I dont know any scientific reason behind it. however, I informed the fact to the manufacturer.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/